How Long Does Ibuprofen Take To Work?

Introduction

Ibuprofen is an effective and popular over-the-counter medication that alleviates pain and inflammation. Specifically, it can reduce swelling in arthritis, ease menstrual cramps and relieve bodily pains and fever. The most common forms of ibuprofen are tablets and capsules. Once taken, pain and inflammation should subside within 20 to 30 minutes, but other forms may take longer. 

About Ibuprofen

What is Ibuprofen?

Ibuprofen belongs to the medicine group called nonsteroidal anti-inflammatory drugs (or NSAIDs) - falling under the category of analgesics: drugs that help with pain relief.  Different analgesics serve the purpose of alleviating pain, lowering high body temperature, and reducing swelling. 

Different forms of ibuprofen

There are many different forms of ibuprofen.1 Most are taken orally (by mouth) in the following forms:

  • Tablets
  • Capsules 
  • Dissolvable powders
  • Liquids
  • Injections 

There are other forms for direct application over the pain area:

  • Gel
  • Cream
  • Spray

Many painkiller preparations contain more than one acting NSAID ingredient to boost inflammation suppression and reduce side effects. The following are some examples of multi-ingredient medication containing ibuprofen:

Advil Dual Action

  • Other Active Ingredients: AcetaminophenIbuprofen
  • Treatments for: Pain

Advil Multi-Symptom Cold & FluAdvil Allergy and Congestion Relief

  • Other Active Ingredients: ChlorpheniraminePhenylephrineIbuprofen
  • Treatments for: AllergiesNasal Congestion

Motrin PM Advil PM Ibuprofen PM

  • Other Active Ingredients: Diphenhydramine Ibuprofen
  • Treatments for: Insomnia, Pain

*for more information, please visit this link  

Tylenol vs Advil: How they work and differ

When thinking about painkillers, the analgesics you may be familiar with are Tylenol and Advil. While they are commonly understood to function similarly to ease and reduce pain, their working mechanisms differ. 

Advil’s main ingredient is the NSAID ibuprofen, while Tylenol consists of paracetamol (also called acetaminophen in the United States). The key difference between ibuprofen and paracetamol is that paracetamol is not an NSAID.2 

NSAIDs work by inhibiting the production of hormones that cause an inflammatory response. While ibuprofen does not directly interfere with pain receptors to dampen pain, it prevents inflammatory responses that cause pain. 

Paracetamol works by blocking the chemical messengers in the brain that signal pain and affecting temperature regulation messengers to help reduce fever.  

Therefore, ibuprofen usually works best for conditions that cause inflammatory response (i.e. menstrual cramp, toothache, and sometimes back pain) and paracetamol for most pains and non-inflammation-causing conditions (i.e. headaches and stomach ache). Additionally, both ibuprofen and paracetamol can be taken together depending on the type of conditions - for example, Advil Dual Action includes both ingredients. 

What is ibuprofen used for?

NSAID ibuprofen is used to reduce inflammation and pain. This widely available prescription and over-the-counter pharmaceutical drug can treat a wide range of symptoms:

  • Mild to severe pain
  • Fever 
  • Rheumatoid arthritis
  • Gout 
  • Back pain
  • Inflammation (swelling)
  • Menstrual cramps

Ibuprofen is considered one of the safest NSAIDs available.3 However, it is also important to note that no drugs are without any risks. Therefore taking the necessary precautions and seeking professional medical advice is highly encouraged.

How long does ibuprofen take to work?

Depending on how ibuprofen is administered  (i.e. orally or applied), this determines how long it takes for pain relief to be experienced. When orally consumed in the form of tablets, capsules or liquid, ibuprofen takes 20-30 minutes to work. However, when applied as a gel, mousse or spray onto the skin, it can take 1-2 days for the pain to subside. 

Using Advil and Motrin, a common over-the-counter preparation, ibuprofen can remain in effect for up to four to six hours on a single dosage. This depends on a person’s metabolic rate and the initial dosage size taken.

Ibuprofen’s serum, the time it takes for the amount of the drug's active ingredient to be cut by half, is between 1.8 to 2 hours, by which ibuprofen is fully in effect.4 However, it will take approximately 24 hours for ibuprofen to completely leave one’s system.

Factors influencing the effectiveness of Ibuprofen

Like all medications, ibuprofen’s effectiveness for pain relief can vary greatly depending on a number of factors. It is important to be informed and safe, therefore it's strongly advised to please consult a doctor for options that are most suitable for you.

Dosage

In tablet or capsule form, ibuprofen comes in 200 or 400 milligrams (mg) per unit. Overall, a single 200mg dose of ibuprofen provides sufficient pain relief for the patient to no longer feel discomfort. 

The answer is inconclusive and varied whether a higher dose of ibuprofen provides better pain relief. While a single 200mg dose adequately relieves pain, a study showed a single 400mg dose of ibuprofen showed significantly better results for oral surgeries.5 However, another study showed no difference in effectiveness between 200mg and 400mg of ibuprofen.6 

Nevertheless, there is conclusive evidence that suggests the effectiveness of a dosage higher than 400 mg of ibuprofen is negligible.7

Pre-existing Medical Conditions

People with pre-existing medical conditions should consult a doctor before taking ibuprofen. A number of medical conditions and disease risks may result in adverse side effects when taking ibuprofen. Examples of these conditions are;  heart disease, history of heart attack and stroke and stomach diseases. NSAIDs may increase the risk of heart disease and heart attack because ibuprofen affects certain enzymes that promote blood clotting. 

Size, weight, metabolism

A person’s size, weight, and metabolism influence the effectiveness of ibuprofen, as this determines how long ibuprofen remains in the body. If a person’s body clears out ibuprofen more rapidly than desired, its effectiveness may be affected. 

Overall, the time taken for a drug to clear out of the body increases with more excess body fat. A study showed that people who have a larger body weight than average or are obese based on the body mass index (BMI) - a screening method for body category, tend to clear out ibuprofen from one’s body at a quicker rate.8 

Forms

Ibuprofen comes in different forms, such as capsule, liquid, or cream. The effectiveness of ibuprofen is not affected by different forms, but it does indicate the rate at which ibuprofen’s ingredients are released. 

Depending on the form, ibuprofen may be fully in effect at different times.- For example, cream and ointments usually take longer to reduce inflammation than orally consumed ibuprofen forms. 

Typical dosage

For adults

The typical dosage of over-the-counter ibuprofen for adults comes in 200, 400, or 600 mg, but the dosage can vary between 100 to 600 mg. 

Recommendation consumption of ibuprofen in a single day is no more than 1200 mg. A doctor may be able to prescribe you a higher dose depending on your medical circumstances.

For children

Ibuprofen is generally regarded as a safe analgesic for children. However, a caretaker of a child in need of pain relief should consult a doctor or pharmacist. 

Ibuprofen comes in many forms that are comfortable for children to consume, such as liquid syrup, chewable, and granules to be mixed with water.

Typically, ibuprofen for children is available from 200 mg to 400 mg per capsule or tablet  form with a recommended maximum intake of three times a day. A single dosage of 600 mg of ibuprofen is not recommended for children.10

Who should avoid taking Ibuprofen?

People who have or have had medical conditions associated with the stomach, heart, or kidney should consult a doctor or pharmacist before taking ibuprofen. 

However, people who are pregnant and/or have had allergic reactions after taking aspirin or other NSAIDs should not take ibuprofen. Possible symptoms of allergy include a runny nose, wheezing, itchy throat, or skin irritation. 

Ibuprofen works by blocking activity responsible for producing the enzyme cyclooxygenase (COX), therefore reducing prostaglandin production. Prostaglandin promotes inflammation which contributes to pain and discomfort.

There are two types of COX enzymes:

COX-1

  • Primary Function: To produce prostaglandin, a hormone associated with normal physiologic functions. It helps maintain the mucosal lining that protects the stomach from its stomach acid,  supports kidney function; and stimulates blood clotting.
  • Primary Site Function: Found throughout the body

COX-2

  • Primary Function: Prostaglandin production is in direct response to pain, fever, and inflammation.
  • Primary Site Function: Found primarily at the site of pain and inflammation

Stomach, kidney, and heart health may be adversely affected by ibuprofen. This is because it blocks both COX-2 and COX-1 enzymes, whereby the latter is needed for the aforementioned organs to function normally.

Therefore, anyone with pre-existing stomach, kidney, and heart conditions should consult a doctor or pharmacist before taking ibuprofen. Some of the common pre-existing medical conditions that may contribute to serious side effects:

Lastly, more circumstantially, anyone who recently consumed alcohol should avoid taking ibuprofen. While a small amount of alcohol consumption is usually safe, in large volumes, alcohol can cause serious complications.12

Side effects of Ibuprofen

Ibuprofen side effects affect approximately 1% of users, and symptoms may range from mild to severe.

The most common side effects are:13

  • Headache 
  • Dizziness
  • Drowsiness, fatigue, and restlessness
  • Thirst and sweating
  • Tingling sensation and numbness
  • Stomach pain, nausea, heartburn
  • Bladder irritation

Longer-term effects, particular in conjunction with pre-existing medical conditions, are:

  • Kidney and liver damage
  • Increased risk of heart attack
  • Stomach complications

What should I do if Ibuprofen is not relieving my symptoms?

If pain and inflammation persist even after taking ibuprofen and one has allowed for the 20-30 minutes to lapse, there are several options to consider (particular in chronic pain).

Your doctor may prescribe a different or stronger NSAID or a combination drug therapy to determine which course may work best. A doctor may also recommend or prescribe non-drug options such as meditation, diet, exercise, and physical therapy to treat pain and inflammationmore holistically and complement pain medications.

Conclusion

Ibuprofen is a widely available and safe pain reliever. While its effectiveness can vary depending on the individual’s physical characteristics, ibuprofen overall is an effective and popular pain medicine known to work in 20-30 minutes. Regardless of its effectiveness, ibuprofen does increase the risk of heart attack and stroke and its side effects are notable. Therefore, everyone should consider consulting a doctor or pharmacist to make an informed and healthy decision.

References

  1. Ibuprofen - Alcohol and Drug Foundation [Internet]. [cited 2022 Aug 12]. Available from: https://adf.org.au/drug-facts/ibuprofen/
  2. Paracetamol for adults: painkiller to treat aches, pains and fever [Internet]. 2019 [cited 2022 Aug 12]. Available from: https://www.nhs.uk/medicines/paracetamol-for-adults/
  3. PubChem. Ibuprofen [Internet]. [cited 2022 Aug 12]. Available from: https://pubchem.ncbi.nlm.nih.gov/compound/3672
  4. AAE. Ibuprofen: How Well Do You Know Your Favorite Drug? [Internet]. 2017 [cited 2022 Aug 12]. Available from: https://www.aae.org/specialty/communique/ibuprofen-well-know-favorite-drug/
  5. Media H. Single 400mg dose otc ibuprofen superior to 200mg for pain relief [Internet]. 2012 [cited 2022 Aug 12]. Available from: https://www.empr.com/home/mpr-first-report/painweek-2012/painweek-2012-chronic-pain/single-400mg-dose-otc-ibuprofen-superior-to-200mg-for-pain-relief/
  6. Shaughnessy AF. Equivalent pain relief with different doses of ibuprofen. afp [Internet]. 2020 May 15 [cited 2022 Aug 12];101(10):631–631. Available from: https://www.aafp.org/pubs/afp/issues/2020/0515/p631.html
  7. Shaughnessy AF. Equivalent pain relief with different doses of ibuprofen. afp [Internet]. 2020 May 15 [cited 2022 Aug 12];101(10):631–631. Available from: https://www.aafp.org/pubs/afp/issues/2020/0515/p631.html
  8. Abernethy DR, Greenblatt DJ. Ibuprofen disposition in obese individuals. Arthritis Rheum. 1985 Oct;28(10):1117–21.
  9. Ibuprofen for children: medicine for pain and high temperature [Internet]. 2022 [cited 2022 Aug 12]. Available from: https://www.nhs.uk/medicines/ibuprofen-for-children/
  10. Cyclooxygenase - an overview | sciencedirect topics [Internet]. [cited 2022 Aug 12]. Available from: https://www.sciencedirect.com/topics/veterinary-science-and-veterinary-medicine/cyclooxygenase
  11. Ibuprofen - alcohol and drug foundation [Internet]. [cited 2022 Aug 12]. Available from: https://adf.org.au/drug-facts/ibuprofen/

Joohee Uhm

Master of Science - MS, Global Health and Development, UCL (University College London)
Joohee an experienced program coordinator in multiple international development settings with a keen interest in community engagement and inclusion. With a strong affinity to work in the field to organizing effective liaison channels to ensure smoother operations of training exercises.

Leave a Reply

Your email address will not be published.

Klarity is a citizen-centric health data management platform that enables citizens to securely access, control and share their own health data. Klarity Health Library aims to provide clear and evidence-based health and wellness related informative articles.